Article thumbnail

Hypersensitivity reactions to recombinant tissue plasminogen activator.

By V Alakbarzade, D O'Kane and AC Pereira

Abstract

Recombinant tissue plasminogen activator (rtPA) is currently the only approved thrombolytic agent for treating acute ischaemic stroke that is widely used in clinical practice. However, it may cause haemorrhage and hypersensitivity reactions. Orolingual angioedema is an infrequent, usually mild but potentially life threatening, hypersensitivity reaction to rtPA. Our understanding of the basic biology of angioedema has increased in recent years. There is growing evidence that rtPA-induced orolingual angioedema is driven mainly by bradykinin generation rather than it being an anaphylactic response. Monitoring is important because orolingual angioedema may evolve and compromise airways and a small number do have angioedema as part of systemic anaphylaxis. There are no published guidelines for treating rtPA-induced orolingual angioedema, although some evidence suggests that those refractory to standard antianaphylactic agents may resolve with bradykinin B2 receptor antagonists. It is important that responses to orolingual angioedema are proportionate and that patients are closely monitored

Publisher: 'BMJ'
Year: 2020
DOI identifier: 10.1136/practneurol-2018-002189
OAI identifier: oai:openaccess.sgul.ac.uk:111096
Download PDF:
Sorry, we are unable to provide the full text but you may find it at the following location(s):
  • http://openaccess.sgul.ac.uk/1... (external link)
  • Suggested articles


    To submit an update or takedown request for this paper, please submit an Update/Correction/Removal Request.